Tennessee, 2001

Damaging Wind in Tennessee, August 23, 2001

August 23, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$16,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 23, 7:53 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 23, 7:53 PM EST, 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT THU AUG 23 2001

SPOTTY SEVERE THUNDERSTORMS THIS EVE AS INDIVIDUAL CELLS MERGE INTO
LINES AND BOWS.  MOSTLY WINDS, ONE REPORT OF QUARTER SIZE HAIL.
MOST ORGANIZED SEVERE WEATHER WILL EXIT THE CWA SOON AND SO WILL
UPDATE ZONES TO REMOVE WORDING FOR SEVERE THUNDERSTORM WATCH.

HOWEVER...WILL LEAVE FLASH FLOOD WATCH INTACT UNTIL EXPIRATION TIME
AS WEVE HAD OCCASIONAL REPORTS OF LOWLAND FLOODING. MAINLY
NUISANCE STUFF, IN VERY LOW LYING AREAS SO HAVE NOT ISSUED ANY
ADVISORIES.

REST OF ZONE PACKAGE IS GOOD.

.MRX...
NC...NONE.
TN...FFA UNTIL 4 AM EDT FOR NORTHEAST TENNESSEE.
VA...FFA UNTIL 4 AM EDT FOR SOUTHWEST VIRGINIA.

BB

In the hours before

Local storm report, Aug 23, 4:48 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
548 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    EWING                     VA   1.00 INCH HAIL
08/23/01   LEE                            REPORTED BY PUBLIC.
Local storm report, Aug 23, 6:28 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
728 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    3 N POUND                 VA   WIND DAMAGE
08/23/01   WISE                           NUMEROUS TREES DOWN ON AND
                                          ALONG HWY. 23. REPORTED BY
                                          PUBLIC.

GRC
Local storm report, Aug 23, 7:37 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
837 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    LEBANON                   VA   WIND DAMAGE
08/23/01   RUSSELL                        TREES DOWN AT NUMEROUS
                                          LOCATIONS BETWEEN LEBANON
                                          AND HONAKER. REPORTED BY
                                          LAW ENFORCEMENT.

GRC
Special weather statement, Aug 23, 8:15 PM EST, 30 minutes before
VAZ001-002-005-006-008-240130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT THU AUG 23 2001

...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST VIRGINIA HAS EXPIRED...

SEVERE THUNDERSTORM WATCH NUMBER 688 THAT WAS IN EFFECT FOR SOUTHWEST
VIRGINIA HAS EXPIRED. THE THREAT FOR WIDESPREAD SEVERE THUNDERSTORM
ACTIVITY HAS ENDED THIS EVENING...BUT A FEW ISOLATED REPORTS OF
STRONG THUNDERSTORMS WILL STILL BE POSSIBLE OVERNIGHT. ALSO...THE
THREAT FOR FLASH FLOODING WILL CONTINUE OVERNIGHT...AS ADDITIONAL
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OVER ALREADY
SATURATED GROUNDS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO STATIONS FOR
THE LATEST INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

DMG

The radar

The Knoxville radar (KMRX), 118 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
August 23, 8:45 PM EST
Where
Sullivan County, Bristol
Crop damage
$16,000
Reported by
UTILITY COMPANY
Coordinates
36.583, -82.183

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268508.